Return interval, dependence structure, and multivariate normality

Thierry Ané, Chiraz Labidi

Research output: Contribution to journalArticlepeer-review


We focus on changes in the multivariate distribution of index returns stemming purely from varying the return interval, assuming daily to quarterly returns. Whereas long-tailedness is present in daily returns, we find that, in agreement with a well-established idea, univariate return distributions converge to normality as the return interval is lengthened. Such convergence does not occur, however, for multivariate distributions. Using a new method to parametrically model the dependence structure of stock index returns, we show that the persistence of a dependence structure implying negative asymptotic dependence in return series is the reason for the rejection of multivariate normality for low return frequencies.

Original languageEnglish
Pages (from-to)285-299
Number of pages15
JournalJournal of Economics and Finance
Issue number3
Publication statusPublished - 2004
Externally publishedYes

ASJC Scopus subject areas

  • Finance
  • Economics and Econometrics


Dive into the research topics of 'Return interval, dependence structure, and multivariate normality'. Together they form a unique fingerprint.

Cite this